NURS 6501 -Knowledge Check Module 3
Patient HL comes into the clinic with the following symptoms: nausea, vomiting, and
diarrhea. The patient has a history of drug abuse and possible Hepatitis C. HL is
currently taking the following prescription drugs:NURS 6501 -Knowledge Check Module 3
Synthroid 100 mcg daily
Nifedipine 30 mg daily
Prednisone 10 mg daily
Gastrointestinal (GI) and hepatobiliary disorders affect the structure and function of the GI tract. Many of these disorders often have similar symptoms, such as abdominal pain, cramping, constipation, nausea, bloating, and fatigue. Since multiple disorders can be tied to the same symptoms, it is important for advanced practice nurses to carefully evaluate patients and prescribe a treatment that targets the cause rather than the symptom.
Once the underlying cause is identified, an appropriate drug therapy plan can be recommended based on medical history and individual patient factors. In this Assignment, you examine a case study of a patient who presents with symptoms of a possible GI/hepatobiliary disorder, and you design an appropriate drug therapy plan.NURS 6501 -Knowledge Check Module 3
ORDER A PLAGIARISM -FREE PAPER NOW
Review the case study assigned by your Instructor for this Assignment
Reflect on the patient’s symptoms, medical history, and drugs currently prescribed.
Think about a possible diagnosis for the patient. Consider whether the patient has a disorder related to the gastrointestinal and hepatobiliary system or whether the symptoms are the result of a disorder from another system or other factors, such as pregnancy, drugs, or a psychological disorder.
Consider an appropriate drug therapy plan based on the patient’s history, diagnosis, and drugs currently prescribed.
Patient HL Presenting with Diarrheal, Nausea, and Vomiting With a History of Drug Abuse
The fact that patent HL is on three different medications already makes it likely that at least some of the symptoms they are suffering from may be due to adverse effects of the same. It is known that people who have abused drugs (particularly opiates) in the past may suffer from a non-infectious type of gastroenteritis. The collection of symptoms is similar to what patient HL has and is referred to as gastroenteritis syndrome. Those who have stopped using cannabis after using it for a long time on the other hand are known to suffer from hyperemesis syndrome (Wurcel et al., 2015). Patient HL has a history of drug abuse and therefore their most likely diagnosis is Drug Abuse-Induced Gastroenteritis and Hyperemesis Syndrome. Patient HL is also taking levothyroxine sodium or Synthroid for hypothyroidism. This medication is known to cause the side effects of diarrhea, vomiting, and nausea (Rosenthal & Burchum, 2018; Katzung, 2018). Levothyroxine Toxicity would therefore be a most likely differential diagnosis for this patient.NURS 6501 -Knowledge Check Module 3
Appropriate Therapy Plan
The rationale for the above therapy plan is that lowering the dose of Synthroid will reduce its toxicity, in case it is the culprit for the GI symptoms. Loperamide has been added to help stop the diarrhea as the gastroenteritis is not infectious. Ondansetron has been added to help in stopping the nausea and vomiting. Nifedipine and prednisone have been left untouched as there is no evidence that they are responsible for any of the GI symptoms seen in patient HL. References
Katzung, B.G. (Ed) (2018). Basic and clinical pharmacology, 14th ed. McGraw-Hill Education.
Rosenthal, L.D., & Burchum, J.R. (2018). Lehne’s pharmacotherapeutics for nurse practitioners and physician assistants. Elsevier.
Wurcel, A.G., Merchant, E.A., Clark, R.P., & Stone, D.R. (2015). Emerging and underrecognized complications of illicit drug use. Clinical Infectious Diseases, 61(12), 1840–1849. http://dx.doi.org/10.1093/cid/civ689
NURS 6501 -Knowledge Check Module 3